Nebraska, 2008

High Wind in Nebraska, November 14, 2008

November 14, 2008 · NWS LBF · 7 events in 7 counties and zones

Strong northwest winds developed behind a cold front on November 14th. Numerous locations in western Nebraska reported sustained winds of 40 mph with gusts as high as 64 mph.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Strong northwest winds developed behind a cold front on November 14th. Numerous locations in western Nebraska reported sustained winds of 40 mph with gusts as high as 64 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Nov 14, 1:42 AM MST, 8 hours 18 minutes earlier.

Area forecast discussion, Nov 14, 1:42 AM MST, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
242 AM CST FRI NOV 14 2008

.SYNOPSIS...

A POTENT S/W TROUGH /CHARACTERIZED BY 150+ KT JET AT H25...AND -30
DEG C AIR AT H5/ WAS ENTERING WY AT 00Z/FRI...AND IS POISED TO MOVE
ACROSS THE PLAINS DURING THE NEXT 24 HRS. THIS WILL USHER IN COLDER
TEMPERATURES AND VERY WINDY CONDITIONS ON FRIDAY. THE OTHER FEATURE
OF INTEREST THIS EVENING IS AN AREA OF MID LVL
FRONTOGENESIS...SAGGING SOUTH FROM THE PANHANDLE AND SOUTHWESTERN
NEBRASKA...INTO NORTHEAST COLORADO AND NORTHWEST KANSAS. VERY LIGHT
MIXED PRECIP IS OCCURRING WITH THIS AREA OF MESOSCALE LIFT. OTHER
ECHOS ARE SHOWING UP OVER SOUTH DAKOTA AND NORTH CENTRAL
NEBRASKA...ASSOCIATED WITH LOW/MID LVL CAA REGIME. THAT ACTIVITY IS
EXPECTED TO CONTINUE MOVING SOUTH ACROSS THE CWA THIS MORNING.

&&

.DISCUSSION...

EVENING UPR AIR ANALYSIS SUGGESTS THE PRESENCE OF A POSITIVE PV
ANOMALY /I.E. WARM POCKET OF H25 TEMPERATURES/ LOCATED OVER MONTANA
AT 00Z/FRI. SHORT TERM MODEL GUIDANCE BRINGS THIS FEATURE INTO THE
CWA BY 12Z...AND WILL BE ACCOMPANIED BY COLD LOW LVL AIR...RESULTING
IN STEEPENING LOW LVL LAPSE RATES FROM NORTH TO SOUTH DURING THE
MORNING. FLOW AT THE TOP OF THE WELL MIXED PBL OVER OUR WESTERN TIER
OF COUNTIES APPROACHES 50 KT...DECREASING TO AROUND 40 KT OVER THE
EASTER HALF OF THE CWA. THIS WILL PROMOTE SUSTAINED WINDS OF 35 KT
AND GUSTS APPROACHING 50-60 KT OVER FAR WESTERN NEB/EASTERN
PANHANDLE...WHERE A HIGH WIND WARNING IS IN EFFECT BEGINNING AT 12Z
FRIDAY. OVER THE REMAINDER OF THE CWA...WIND ADVISORY CRITERIA
SHOULD EASILY BE MET. INCREASING LOW LVL RH COMBINED WITH STEEP
LAPSE RATES ARE STILL EXPECTED TO SUPPORT THE DEVELOPMENT OF
SHALLOW CONVECTIVE RAIN/SNOW SHOWERS DURING THE EARLY
AFTERNOON...TRANSITIONING TO SNOW SHOWERS BY LATE AFTERNOON AS
COLDER AIR CONTINUES TO MOVE SOUTH INTO THE REGION. THE
POSSIBILITY FOR SNOW SHOWERS WILL THEN CONTINUE OVER NORTH
CENTRAL/NORTHEAST NEBRASKA THROUGH FRIDAY NIGHT. SOUTH AND WEST OF
THOSE AREAS...LOW LVL CLOUDINESS IS FCST TO SLOWLY ERODE WHILE
WINDS DECREASE IN MAGNITUDE. THIS WILL FOCUS COLDEST OVERNIGHT
LOWS /UPR TEENS TO LOW 20S/.

ON SATURDAY...HIGH PRESSURE IS FCST TO MOVE EAST ACROSS THE CENTRAL
PLAINS...RESULTING IN A SLIGHT MODERATION IN TEMPERATURES. A WEAK
SFC TROUGH THEN MOVES SOUTHEAST ACROSS THE REGION SATURDAY NIGHT.
LOW LVL WESTERLY FLOW BEHIND THE TROUGH SHOULD KEEP LOW TEMPERATURES
NEAR TO SLIGHTLY ABOVE NORMAL. TEMPERATURES ON SUNDAY AFTERNOON
CONTINUE TO MODERATE WITHIN WEST/NORTHWESTERLY SFC FLOW
REGIME...WITH UPR 50S OVER THE SOUTHWEST AND LOW/MID 50S OVER THE
NORTHEAST. BEYOND SUNDAY...A SERIES OF PROGRESSIVE S/W TROUGHS MOVES
EAST/SOUTHEAST ACROSS THE COUNTRY /WITH PREDICTABILITY BECOMING
INCREASINGLY LOW PER GFS ENSEMBLE GUIDANCE/. THE NEXT SIGNIFICANT
DISTURBANCE /AND SFC FRONT/ TO AFFECT WESTERN/NORTH CENTRAL NEB
WILL BE DURING TUESDAY NIGHT. HOWEVER...STRONGEST LARGE SCALE
ASCENT REMAINS NORTH OF THE AREA...AND FRONTAL FORCING DOES NOT
APPEAR TO BE SUFFICIENT TO GENERATE PRECIP. THUS...FORECAST
REMAINS DRY THROUGH THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...

STRONG SURFACE WINDS...FOLLOWED BY AN ARCTIC COLD FRONT
AND LOW CEILINGS ARE THE MAIN AVIATION FORECASTING CONCERNS OVER THE
NEXT 24 HOURS. FOR THE KVTN AND KLBF TERMINALS...SUSTAINED
NORTHWESTERLY WINDS OF 35 KTS...WITH PERIODIC GUSTS TO 45 KTS ARE
POSSIBLE THIS MORNING AND THIS AFTERNOON...DIMINISHING TO UNDER 20
KTS AFTER SUNSET. WIND SPEEDS ARE EXPECTED TO BE HIGHER FURTHER WEST
OF THE KLBF AND KVTN TERMINALS ACROSS THE EASTERN PANHANDLE...WHERE
SOME SURFACE WIND GUSTS MAY APPROACH 50 KTS TDY.

LATER TONIGHT...AN ARCTIC COLD FRONT WILL MOVE WEST...BACKING INTO
EASTERN AND CENTRAL NEBRASKA. MVFR CEILINGS WILL BE PRESENT EAST OF
THIS FEATURE ACROSS CENTRAL AND EASTERN NEBRASKA. BASED ON THE
LATEST NAM...GFS AND NUMERICAL GUIDANCE...BETTER CHANCES EXIST FOR
MVFR CEILINGS TO DEVELOP AT THE KVTN TERMINAL VS. THE KLBF TERMINAL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 6 AM CST /5 AM MST/ THIS MORNING TO 6 PM CST
/5 PM MST/ THIS AFTERNOON FOR NEZ005>010-024>029-036>038-058-059-
069>071.

HIGH WIND WARNING FROM 5 AM EARLY THIS MORNING TO 5 PM MST THIS
AFTERNOON FOR NEZ004-022-023-035-056-057-094.

&&

GARNER/CLB
Hazardous weather outlook, Nov 14, 3:25 AM MST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
425 AM CST FRI NOV 14 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-151130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
425 AM CST FRI NOV 14 2008 /325 AM MST FRI NOV 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

STRONG NORTHWESTERLY WINDS WILL DEVELOP BEHIND AN EXITING COLD
FRONT TODAY. ACROSS THE EASTERN PANHANDLE...KEITH...ARTHUR...GRANT
AND WESTERN CHERRY COUNTY...A HIGH WIND WARNING IS IN EFFECT. IN
THESE AREAS...SUSTAINED WINDS OF 35 TO 45 MPH...WITH GUSTS UP TO
60 MPH IN OPEN AREAS ARE LIKELY. ELSEWHERE...A WIND ADVISORY IS IN
EFFECT FOR WINDS OF 30 TO 40 MPH...WITH GUSTS TO 50 MPH. WINDS ARE
EXPECTED TO QUICKLY DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Arthur

When
November 14, 10:00 AM MST to 4:00 PM MST
Where
Arthur forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Sustained winds of 40 mph occurred across Arthur County through much of the afternoon.

High Wind, Grant

When
November 14, 10:00 AM MST to 4:00 PM MST
Where
Grant forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Sustained winds of 40 mph occurred across Grant County through much of the afternoon.

High Wind, Deuel

When
November 14, 10:00 AM MST to 4:00 PM MST
Where
Deuel forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Sustained winds of 40 mph with higher gusts occurred across Deuel County. A peak gust of 57 mph was recorded at a Union Pacific Railroad mesonet site at Big Springs at 1230 pm CST.

High Wind, Keith

When
November 14, 10:00 AM MST to 4:00 PM MST
Where
Keith forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

Sustained winds of 41 mph with gusts to 55 mph occurred across Keith County. The peak gust recorded at the Ogallala airport was 55 mph at 1130 am CST.

High Wind, Garden

When
November 14, 10:00 AM MST to 4:00 PM MST
Where
Garden forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Sustained winds of 40 mph with higher gusts were common across Garden County. The peak wind gust of 55 mph was recorded on a Nebraska Department of Roads mesonet site at Lisco at 206 pm CST.

High Wind, Sheridan

When
November 14, 10:00 AM MST to 4:00 PM MST
Where
Sheridan forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Sustained winds around 40 mph with higher gusts were common across Sheridan County. The peak gust of 64 mph at 404 pm CST was recorded at the Nebraska Department of Roads mesonet site at the Sheridan and Cherry County line.

High Wind, Western Cherry

When
November 14, 10:00 AM MST to 4:00 PM MST
Where
Western Cherry forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Sustained winds around 40 mph with higher gusts were common across western Cherry County. The peak gust was 64 mph at 404 pm CST at the Nebraska Department of Roads mesonet site at the Cherry and Sheridan County line.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135146, 135147, 135148, 135150, 135152, 135154, 135156.